AJR: Gadolinium contrast agents are safe

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon
Short axis cardiac MR views in a patient with clinically acute myocarditis.T1-weighted spin echo image shortly after gadolinium administration with early gadolinium accumulation in the septum (arrows).
Image source: J Am Coll Cardiol 2009; 53(17): 1475–1487.

Gadolinium-based contrast agents for use with MRI are “very safe,” with national death rates below one person per million injections, while vigilance and responsiveness by radiologists and MRI teams remain necessary to keeping more severe reactions from turning fatal, according to a study published in the February issue of the American Journal of Roentgenology.

The FDA has approved five gadolinium-based contrast agents for visualizing tissue and organs on MR, including gadopentetate dimeglumine, gadodiamide, gadoteridol, gadobenate dimeglumine and gadoxetate. The researchers retrospectively investigated the rates of adverse reactions to gadolinium-based contrast agents between 2000 and 2009 based on national FDA data as well as local events occurring at the authors’ institutions: Cornell and Columbia University Hospitals in New York City (at one hospital data were only available from 2004 through 2009).

A total of 158,796 patients were administered gadolinium-based contrast agents at the two facilities, with a total of 140 adverse events reported over this time, including one fatality. Based on the national FDA data, 40 deaths were reported out of 51 million administrations of the contrast agent.

For the local sample, 46 infiltrations and 94 gadolinium-based contrast agent acute adverse reactions occurred, including 74 mild, 16 moderate and four severe (according to American College of Radiology criteria). This translated to a severe-reaction rate of one per 40,000 injections.

Abdomen examinations showed a reaction-rate more than double the total rate (13 per 10,000 exams versus 5.9 per 10,000 overall), while breast and extremity exams showed higher, but insignificant, reaction rates.

All three cardiac arrests at the two hospitals occurred immediately after gadobenate dimeglumine injections. In each case patients were removed from MRI and taken to emergency or intensive care units; one patient with co-morbid cirrhosis, history of gastrointestinal bleeding and under tumor surveillance at the time, deceased.

Nationally, the male to female ratio of fatal reactions was 27 to 10, whereas in the two-institution sample, females experienced 3.3 adverse events for every 1.1 events in males. Ionic linear agents showed a seven times higher fatality rate than nonionic linear agents, “which mirrors the well-known experience with iodinated contrast media,” explained Martin R. Prince, MD, PhD, and colleagues from the departments of radiology at Cornell and Columbia Universities.

Prince and co-authors acknowledged that the FDA Adverse Event Reporting System database could have underreported some adverse events. Moreover, the authors intimated that their own reporting on only immediate events could have omitted nephrogenic systemic fibrosis reactions, despite the hospitals’ revised protocols for avoiding these cases.

Concluding with both enthusiasm and caution, the authors noted that “[a]lthough gadolinium-based contrast agents are extremely safe, death from hypersensitivity reactions and debilitating fibrosis are possible. These can be minimized by the skill and vigilance of the radiologist and MRI team.”